Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 8, NWS Birmingham, AL

February 19, 201027 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 19, 2010, 6:08 AM CST for 27 counties in Alabama. It took effect at Feb 19, 2010, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2010, 6:08 AM CST (12:08 UTC)
In effect from
Feb 19, 2010, 12:00 PM CST
Expired
Feb 19, 2010, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 27 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WWUS84 KBMX 191208
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 AM CST FRI FEB 19 2010

...DRY CONDITIONS EXPECTED THIS AFTERNOON FOR SOUTHERN PORTIONS
OF CENTRAL ALABAMA...

ALZ022-023-025-027>050-192300-
/O.NEW.KBMX.FW.W.0008.100219T1800Z-100219T2300Z/
PICKENS-TUSCALOOSA-SHELBY-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
608 AM CST FRI FEB 19 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

A DRY AIRMASS OVER SOUTH CENTRAL ALABAMA WILL CONTINUE THIS
AFTERNOON WITH RELATIVE HUMIDITY VALUES AT OR BELOW 25 PERCENT
THROUGH 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 19, 5:26 AM CST, 42 minutes earlier.

Area forecast discussion, Feb 19, 5:26 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CST FRI FEB 19 2010

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

HIGH PRESSURE WILL REMAIN ACROSS THE AREA TODAY AND TONIGHT...
KEEPING SKIES MOSTLY CLEAR. THIS WILL ALLOW TEMPS TO WARM THIS
AFTERNOON INTO THE MID 50S TO LOW 60S...A FEW DEGREES WARMER THAN
YESTERDAY. OVERNIGHT TEMPS WILL COOL INTO THE MID 20S IN THE FAR
EAST AND LOW 30S ELSEWHERE. AS THE SFC HIGH SHIFTS EAST
SATURDAY...SOUTHERLY FLOW WILL RETURN TO THE AREA...AHEAD OF A
STRENGTHENING SYSTEM IN THE SOUTHERN PLAINS. TEMPS ON SATURDAY WILL
BE IN THE UPPER 50S TO MID 60S. WITH SOUTHERLY FLOW AND CLOUDS
INCREASING SATURDAY NIGHT...OVERNIGHT LOWS WILL BE CONSIDERABLY
WARMER...IN THE LOW 30S IN THE EAST TO AROUND 40 IN THE WEST.

A SHORT WAVE WILL ROUND THE BASE OF BROAD TROUGHING IN THE WESTERN
CONUS AND ENTER THE PLAINS EARLY SUNDAY...INDUCING SURFACE
CYCLOGENESIS IN THE WESTERN PLAINS. THIS SYSTEM WILL MOVE
NORTHEASTWARD...CROSSING THE MISS RIVER VALLEY SUNDAY NIGHT. THE SFC
LOW WILL STRENGTHEN...DRAWING MOISTURE FROM THE GULF OF MEXICO
NORTHWARD INTO CENTRAL ALABAMA AS IT PUSHES INTO THE OHIO RIVER
VALLEY. EXPECT SHOWERS TO SPREAD INTO CENTRAL ALABAMA SUNDAY...
INCREASING IN COVERAGE THROUGH THE AFTERNOON...WITH HEAVIER SHOWERS
AND A FEW THUNDERSTORMS POSSIBLE SUNDAY NIGHT. THE COLD FRONT WILL
CROSS MOST OF CENTRAL ALABAMA SUNDAY NIGHT...EXITING THE
SOUTHEASTERN COUNTIES MONDAY MORNING. WILL CONTINUE TO KEEP THE
MENTION OF THUNDERSTORMS ACROSS THE SOUTH SUNDAY NIGHT...WHERE THE
BEST INSTABILITIES WILL RESIDE.

A COOLER AIRMASS WILL SLOWLY WORK ITS WAY SOUTHWARD AS HIGH PRESSURE
BUILDS INTO THE SOUTHEAST NEXT WEEK. CONSIDERABLE MODEL INCONSISTENCY
EXISTS WITH ANY SYSTEMS NEXT WEEK. WILL FAVOR A GEM/ECMWF BLEND
OF HIGH PRESSURE AND BELOW NORMAL TEMPS DOMINATING THE PATTERN.
HIGHS WILL GENERALLY BE IN THE 50S AND LOW IN THE UPPER 20S TO MID
30S.

14

&&

.AVIATION...12Z TAF DISCUSSION.

VFR CONDITIONS THRU THE PERIOD WITH LIGHT VRB WINDS.

REMINDER NOTE: WILL CONTINUE TO INCLUDE THE LINE (AMD LTD TO VIS
WIND AND WX) FOR KEET DUE TO CONTINUED CONCERN OVER THE CEILOMETER.
THE CEILOMETER WILL BE IN TESTING PHASE THROUGH FEBRUARY.

27

&&

.FIRE WEATHER...

HIGH PRESSURE WILL REMAIN ACROSS THE AREA TODAY. TEMPERATURES WILL
WARM INTO THE MID 50S AND LOW 60S THIS AFTERNOON. THIS COMBINED WITH
DEWPOINTS IN THE LOW 20S AND TEENS WILL ALLOW FOR RH VALUES TO DROP
BELOW 25 PERCENT THIS AFTERNOON ACROSS SOUTH CENTRAL ALABAMA. A RED
FLAG WARNING WILL BE ISSUED FOR SOUTH CENTRAL ALABAMA.

A FRONTAL SYSTEM WILL APPROACH THE AREA THIS WEEKEND...INCREASING
LOW LEVEL MOISTURE SATURDAY AND SUNDAY AS LOW LEVEL WINDS BECOME
SOUTHERLY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  29  61  38  63 /   0   0   0  10  30
ANNISTON    59  28  62  37  65 /   0   0   0  10  20
BIRMINGHAM  59  30  63  38  64 /   0   0   0  10  30
TUSCALOOSA  61  33  64  40  63 /   0   0  10  10  30
CALERA      59  31  63  39  63 /   0   0   0  10  30
AUBURN      60  28  64  36  66 /   0   0   0  10  20
MONTGOMERY  61  32  66  40  66 /   0   0   0  10  20
TROY        61  31  66  39  66 /   0  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM NOON FRIDAY TO 5 PM FRIDAY FOR ALZ022-
ALZ023-ALZ025-ALZ027-ALZ028-ALZ029-ALZ030-ALZ031-ALZ032-ALZ033-
ALZ034-ALZ035-ALZ036-ALZ037-ALZ038-ALZ039-ALZ040-ALZ041-ALZ042-
ALZ043-ALZ044-ALZ045-ALZ046-ALZ047-ALZ048-ALZ049-ALZ050.

&&
Hazardous weather outlook, Feb 18, 6:33 PM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CST THU FEB 18 2010

ALZ011>015-017>050-191400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
633 PM CST THU FEB 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.